... they last long
There is no exact answer to your questions - these are all highly subjective and are based on a number of factors. Doseage amount, dosage frequency, and the duration of how long one has been taking the medication are key factors, but there are other important elements that factor in as well. For example, is the drug being taken as prescribed or is it being abused? Is it being swallowed whole, or is it being crumbled up or chewed before swallowing? Or is it being powdered and snorted or heated in a spoon and injected?
Misuse of any kind, especially when it involves inappropriate methods of administration as those described above, have the potential to lead to addiction sooner than if abuse involves swallowing the pills whole. Using OxyContin as prescribed is generally safe, but can lead to dependency or tolerance if taken for long periods of time.
Another thing to consider is the definitions of "addiction" and "dependency". Dependency occurs when someone takes the medication over a long period of time, to the extent that the original dosage is no longer adequate to provide the degree of pain relief it once did. In this scenario, the dosage must be increased if the pain is still severe. In any instance involving the use of opiates/opiods, therapeutic usage should never be abruptly stopped, because withdrawal symptoms can occur. Rather, the dose and/or frequency would be tapered off by the prescribing physician until the patient can safely discontinue the medication altogether.
Addiction, on the other hand, is a completely different duck. One who is dependent on a drug is not necessarily addicted to it, but one who is an addict of a drug is certainly dependent on it as well. Addiction involves a deep-seated need to continue taking a medication for far longer periods and at higher doses than what might have originally been prescribed, or if the drug had been abused without ever having been prescribed in the first place. It also involves an allure to the lifestyle associated with the drug's abuse, including any rituals associated with its (mis)use or the environment/lifestyle normally associated with those of other addicts of the same drug.
So, as you can see, there is no easy way to answer your questions, which I believe number three: 1) How long does it take to become addicted to OxyContin, 2) How severe are the withdrawal symptoms from it, and 3) how long do they last?
Common withdrawal symptoms might include diarhhea, cold- or flu-like symptoms (aches, chills, fever), persperation, depression, loss of energy, anxiety, and insomnia. These might present themselves to some degree after several weeks of therapuetic use of OxyContin, followed by sudden cessation of its use. These symptoms generally increase in intensity and severity the longer OxyContin is misused or abused.
Duration of withdrawal symptoms from OxyContin are basically the same as other opiates/opiods. Following appropriate weaning from therapeutic doses, any duration should be transient and minor. However, physical withdrawal associated with misuse/abuse of the drug can easily last from 72 hours to 7 days, with long-term psychological symptoms, including anxiety and insomnia, continuing for up to two years in extreme cases of abuse.
A great rule of thumb to minimize addiction and withdrawal symptoms is to remember this simple little tidbit: Just be careful with what you're dealing with, and what you might be wishing for: opiates are wonderful life-savers for people suffering from excruciating pain... but they can easily turn on you and become a wolf (or the Devil) in sheep's clothing.
I hope this was helpful to you.
- OxyContin Information for Consumers
- OxyContin Information for Healthcare Professionals (includes dosage details)
- Side Effects of OxyContin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Aug 2009 • 3 answers
On both oxycontin and celebrex, how long must I wait after taking celebrex to not interfere with ox?
Posted 19 Nov 2009 • 1 answer
Posted 20 Sep 2010 • 2 answers
Posted 19 Dec 2010 • 5 answers
Posted 16 Jul 2011 • 3 answers